Alert archive / Colorado / Special Weather Statements in 2018

Special Weather Statement, NWS Pueblo, CO

June 22, 2018Teller County, Colorado

NWS Pueblo, CO issued this special weather statement at Jun 22, 2018, 11:21 AM MDT for Teller County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2018, 11:21 AM MDT (17:21 UTC)
Expired
Jun 22, 2018, 11:45 AM MDT
In force
24 min
Issued by
NWS Pueblo, CO

County Teller County, CO

The radar

The Denver radar (KFTG), 97 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 5.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

157 
WWUS85 KPUB 221721
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
1121 AM MDT FRI JUN 22 2018
 
COZ081-082-084-085-221745-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1121 AM MDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TELLER AND NORTHWESTERN
EL PASO COUNTIES UNTIL 1145 AM MDT...

At 1120 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Florissant, or 28 miles northwest of Colorado Springs,
moving east at 25 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Woodland Park, Green Mountain Falls, Divide, Crystola, Chipita Park
and Cascade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3913 10513 3909 10488 3883 10499 3897 10533
      3912 10533 3913 10532
TIME...MOT...LOC 1720Z 288DEG 20KT 3905 10526 

$$

Hodanish

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 22, 4:45 AM MDT, 6 hours 36 minutes earlier.

Area forecast discussion, Jun 22, 4:45 AM MDT, 6 hours 36 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
445 AM MDT Fri Jun 22 2018

.SHORT TERM...(Today and tonight)
Issued at 444 AM MDT Fri Jun 22 2018

...Critical Fire Weather Conditions for the Mountains/Valleys
Today...Severe Thunderstorms for the Southeast Plains...

Upper trough is currently back across UT with 70kt upper jet
extending eastward across southern UT into southwest CO.  At the low
levels...easterly upslope flow across the plains has been advecting
50+ dew point air westward into southeast CO with areas of stratus
developing across portions of El Paso, Fremont and Pueblo counties
where upslope is being maximized.  Also watching area of
thunderstorms across the far eastern counties where low level jet is
providing sufficient parcel lifting to realize modest CAPE aloft.

For today, upper trof will translate eastward across northern CO
during the afternoon.  This will spread gusty winds and low humidity
values across the mountains and valleys by late morning with
critical fire weather conditions expected to be met by early
afternoon if not sooner across most of the mountain/valley
locations. Across the plains, the dry line will sharpen up as
surface low deepens across the Raton Mesa region during the
afternoon.  Where models are having the most trouble is timing and
degree of moisture mixing out across the southeast plains this
afternoon.  Suspect that GFS is a little to aggressive with the
eastward extent of the drying by afternoon and have sided closer to
the moister NAM, but it will be interesting to see how this plays
out as the HRRR seems to favor the drier solution as did some of the
high res 00z NMM runs.  SPC day1 outlook looks reasonable overall
with severe threat increasing from the I-25 corridor eastward
towards the KS border.  CAPE values up to around 2000+ j/kg along
with deep layer shears in the 50-60 kt range will support the
supercell thunderstorms with the main threat of damaging winds and
large hail (possibly 2 inches in diameter or greater given the
distribution of CAPE in the soundings. An isolated tornado will also
be possible, though suspect risk is greatest farther east where LCLs
will be lowest. Looks like storms should be an early show with
thunderstorms generating along the western edge of the moisture axis
around noon.

Activity looks to shift eastward into Kansas during the evening with
front/outflows spreading south and westward towards the mountains
again during the evening.  Timing of the shortwave suggests that
main show should push eastward quickly...however can't rule out
regeneration of storms through the evening as outflows spread back
towards the mountains.  Think most activity should be done by 06z if
not sooner.

Overall an active day across southern CO with a risk for wildfires
out west and severe thunderstorms across the plains.  Those in
southern CO should remain alert to the weather today and be prepared
to act should severe weather or a wild fire threaten.

.LONG TERM...(Saturday through Thursday)
Issued at 444 AM MDT Fri Jun 22 2018

Main longer term meteorological concerns include but are not
limited to elevated near critical to critical fire weather
conditions at times, temperatures and pops/strong to severe
thunderstorm potential at times.

Latest computer simulations, longer term PV/Precipitable water
analysis and forecast model soundings indicate that near critical
to critical fire weather parameters will be met over western
sections from Saturday afternoon into Saturday evening and have
issued a Fire Weather Watch over these locations during this
time-frame to account for this potential. In addition, elevated
fire weather conditions will again be possible on Sunday and WFO
Pueblo will monitor closely.

Another longer term meteorological concern is the potential for
strong to severe thunderstorms as well as locally heavy rainfall
from the eastern mountains/foothills into the southeastern
Colorado plains from Sunday into Sunday evening(which agrees well
with SPC's latest Sunday Day 3 Severe Thunderstorm outlook) as
favorable capes/LI's/bulk shear and atmospheric moisture values
interact with a passing upper disturbance and associated
northerly surface surge.

Then a return to warmer conditions in combination with daily
rounds of basically isolated to occasionally scattered showers
and thunderstorms are anticipated over many sections of the
forecast district from Monday into Thursday as varying degrees
of upper ridging interact with the daily orographic heating
cycle and passing upper disturbances.

Temperatures running near to slightly below later June seasonal
averages are projected from this weekend into Monday, with above
seasonal averages temperatures returning from Tuesday into
Thursday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 444 AM MDT Fri Jun 22 2018

MVFR stratus will persist for both KCOS and KPUB through 15z. Clouds
will break with isolated to scattered thunderstorms developing
across the mountains by noon and spreading off into the adjacent
plains during the early afternoon.  KCOS will see the best chance of
TSRA affecting the terminals, but will carry at least a VCTS for
KPUB as well.  Large hail and erratic outflow winds will be possible
with the stronger storms as well as brief MVFR cigs/vis with TSRA.
Activity should shift east of the I-25 corridor by 00z with gusty
winds due to thunderstorm outflows continuing through the evening.
KALS will remain dry today but should see southwest winds kicking up
around 18z with gusts up to 30 kts possible through the afternoon.
Winds should decrease again by 02z. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

Red Flag Warning from 11 AM this morning to 9 PM MDT this
evening for COZ220>225-229-230.

Fire Weather Watch from Saturday afternoon through Saturday
evening for COZ220-222>225.

&&
Hazardous weather outlook, Jun 22, 5:45 AM MDT, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
545 AM MDT Fri Jun 22 2018

COZ058>089-093>099-231145-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
545 AM MDT Fri Jun 22 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated thunderstorms will develop along the eastern mountains by
noon then strengthen as the move eastward into the I-25 corridor and
southeast plains this afternoon through this evening.  A few storms
will become severe along and east of Interstate 25 this afternoon,
with very large hail up to around 2 inches in diameter, and wind
gusts in excess of 60 mph the primary storm risks. An isolated
tornado will also be possible. Dangerous cloud to ground lightning
and locally heavy rainfall will also be possible with storms today.

Across the mountains and valleys, gusty southwest winds and low
humidity values will result in critical fire weather conditions.
Conditions will be favorable for rapid rates of fire growth and
spread.  Any activities which could start a wildfire should be
avoided today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered thunderstorms are anticipated Sunday from
the eastern mountains and foothills into the southeastern Colorado
plains, with a few severe thunderstorms possible over these
locations. The primary meteorological threats with the stronger
to potentially severe Thunderstorms on Sunday will be large hail,
damaging winds, hazardous lightning and locally heavy rainfall.

Otherwise, isolated to occasionally scattered showers and
thunderstorms capable of generating lightning, gusty winds and
small hail are anticipated over southern Colorado, primarily
during the afternoon and evening hours Saturday, and then again
from Monday into Thursday.

In addition, gusty winds, low humidity values and dry fuels will
be capable of producing near critical to critical fire weather
conditions over southern Colorado this weekend, favoring western
locations. Activities which could start a fire should be avoided.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely across the southeast plains this afternoon and this
evening.

In the hours before

Special weather statement, Jun 22, 11:21 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1121 AM MDT FRI JUN 22 2018

COZ081-082-084-085-221745-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1121 AM MDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TELLER AND NORTHWESTERN
EL PASO COUNTIES UNTIL 1145 AM MDT...

At 1120 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Florissant, or 28 miles northwest of Colorado Springs,
moving east at 25 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Woodland Park, Green Mountain Falls, Divide, Crystola, Chipita Park
and Cascade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3913 10513 3909 10488 3883 10499 3897 10533
      3912 10533 3913 10532
TIME...MOT...LOC 1720Z 288DEG 20KT 3905 10526

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:14 PM MDTSpecial Weather StatementPUBEl Paso31 min
Jun 21, 7:35 PM MDTSpecial Weather StatementPUBCrowley25 min
Jun 21, 8:03 PM MDTSpecial Weather StatementPUBCrowley27 min
Jun 21, 11:48 PM MDTSpecial Weather StatementPUB27 min
Jun 22, 12:10 AM MDTSpecial Weather StatementPUB35 min
Jun 22, 3:42 AM MDTSpecial Weather StatementPUBProwers48 min
Jun 22, 4:11 AM MDTFire Weather WatchPUBAlamosa, Chaffee, Conejos, Costilla, Custer, Fremont and 7 more11 hr
Jun 22, 11:48 AM MDTSpecial Weather StatementPUBTeller27 min
Jun 22, 12:02 PM MDTSpecial Weather StatementPUBFremont28 min
Jun 22, 12:19 PM MDTSpecial Weather StatementPUBEl Paso26 min
Jun 22, 12:42 PM MDTSpecial Weather StatementPUBPueblo48 min
Jun 22, 1:00 PM MDTSevere Thunderstorm WarningPUBCrowley, El Paso, Pueblo32 min
Jun 22, 2:38 PM MDTSpecial Weather StatementPUBKiowa37 min
Jun 22, 2:53 PM MDTSevere Thunderstorm WarningPUBKiowa52 min
Jun 22, 2:54 PM MDTRed Flag WarningPUBAlamosa, Chaffee, Conejos, Costilla, Custer, Fremont and 7 more30 hr
Jun 22, 3:12 PM MDTSpecial Weather StatementPUBBaca33 min
Jun 22, 3:20 PM MDTSevere Thunderstorm WarningPUBBaca25 min
Jun 22, 3:30 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers45 min
Jun 22, 3:40 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas50 min
Jun 22, 4:03 PM MDTSevere Thunderstorm WarningPUBProwers42 min
Jun 22, 4:08 PM MDTTornado WarningPUBProwers19 min
Jun 22, 4:26 PM MDTSevere Thunderstorm WarningPUBProwers34 min
Jun 22, 4:30 PM MDTSevere Thunderstorm WarningPUBBaca24 min

Nearby

Special Weather Statements in Colorado, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.